Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 47, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 16, 2020, 5:38 PM MST for Pima County, Pinal County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2020, 5:38 PM MST (00:38 UTC)
- Expired
- Aug 16, 2020, 6:15 PM MST
- In force
- 37 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Pima County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 100 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 838 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 3716 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
417
WUUS55 KTWC 170038
SVRTWC
AZC019-021-170115-
/O.NEW.KTWC.SV.W.0047.200817T0038Z-200817T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
538 PM MST Sun Aug 16 2020
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
North central Pima County in southeastern Arizona...
Southwestern Pinal County in southeastern Arizona...
* Until 615 PM MST.
* At 537 PM MST, a severe thunderstorm was located 9 miles east of
Kaka moving southwest at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Santa Rosa, Anegam, North Komelik, Kohatk, Palo Verde Stand,
Ventana, Vaya Chin, Jack Rabbit, San Luis and Santa Rosa School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3251 11230 3251 11221 3262 11220 3265 11217
3265 11180 3224 11210 3232 11248
TIME...MOT...LOC 0037Z 030DEG 22KT 3248 11215
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
414
WWUS55 KTWC 170100
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
600 PM MST Sun Aug 16 2020
AZC019-021-170115-
/O.CON.KTWC.SV.W.0047.000000T0000Z-200817T0115Z/
Pima-Pinal-
600 PM MST Sun Aug 16 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST
FOR NORTH CENTRAL PIMA AND SOUTHWESTERN PINAL COUNTIES...
At 600 PM MST, a severe thunderstorm was located 11 miles west of
Santa Rosa moving southwest at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Santa Rosa, Anegam, North Komelik, Kohatk, Palo Verde Stand, Ventana,
Vaya Chin, Jack Rabbit, San Luis and Santa Rosa School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3251 11230 3251 11221 3262 11220 3262 11219
3261 11183 3224 11210 3232 11248
TIME...MOT...LOC 0100Z 030DEG 22KT 3236 11223
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:30 PM MST, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 16, 2:30 PM MST, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 230 PM MST Sun Aug 16 2020 .SYNOPSIS...Scattered showers and thunderstorms will impact a majority of southeast Arizona into this evening with strong gusty winds, brief heavy rain, and the potential for blowing dust. Thunderstorm activity will diminish later tonight. An extended period of excessive heat can be anticipated into the middle of next week as high pressure remains in the region. There might be a break in the heat from time-to-time as a chance of showers and thunderstorms remain in the forecast. && .DISCUSSION...Upper air plots this morning placed 500 mb high over NW Arizona with NE flow over the area. At 300 mb the center was over SW Arizona. As this center moves N today, this will bring an increase in diffluent flow aloft over the area. PW values ranged from 1" east to 1.6" west with 12z Tucson sounding at 1.24". Surface dewpoints this afternoon ranged from the mid 40's to the lower 60's. The MCV that was over the northern Gulf of California this morning continues to move west this afternoon and was over northern Baja. As expected storms have developed early this afternoon over the eastern Mogollon Rim and the Chiricahua mountains. Some of them looked rather strong. Still on track for storms to propagate S-SW into the evening hours for a nice rim-shot event. Inverted-V profiles suggests strong to severe outflow winds, especially if storms can organize. A severe thunderstorm watch box is not anticipated but conditions will be monitored. Blowing dust is another concern from thunderstorm outflows and in coordination with WFO PSR a blowing dust advisory was hosited for Pinal and Pima counties from 5 pm to 10 pm. Movement of the storms should limit the flash flooding threat, but can't rule it out, especially for the Bighorn burn scar. Much less activity tomorrow as drier pushes in from the east limiting thunderstorm activity to isolated in nature. PW values mostly below 1" across eastern two-thirds of the area. This will continue into Wednesday. Conditions start to change on Thursday as a gulf surge should be on-going thanks the influences of newly named Tropical Storm Genevieve that was located around 330 miles south of Acapulco. Its expected to become a hurricane on Monday as it continues to move NW around 20 mph. Genevieve will be approaching the southern tip of Baja Wednesday night, thus initiating the surge of higher moisture up the Gulf of California. The chances of afternoon/evening storms increase on Thursday with the potential for better chances Friday and Saturday. The strength of the high will be one of the determining factors. Confidence low to moderate. Excessive Heat Warning with record or near record highs through Wednesday then remaining above normal into next weekend. && .AVIATION...Valid through 18/00Z. FEW-SCT clouds at 12k-16k MSL becoming SCT-BKN clouds at 9k-13k ft MSL aft 16/23Z. Isolated to scattered TSRA/SHRA from central Pima county eastward thru 17/05Z, then a slight chance of -TSRA/-SHRA thru 17/12Z. Some storms could be strong to severe late this afternoon and evening with areas of blowing dust and gusts to 50+ kts. Highest threat for TSRA impacting the KTUS/KOLS terminals is between 16/23Z-17/04Z. Otherwise, SFC wind generally less than 12 kts thru the forecast period, except strong and gusty in the vicinity of thunderstorms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered afternoon and evening showers and thunderstorms are forecast the next 7 days, with the best chances today and then Friday through next weekend. Temperatures will remain hot through the middle of the upcoming week, lowering several degrees by next weekend. 20-foot winds will follow typical diurnal patterns with the exception of Monday and Tuesday when easterly winds are expected. Wind speeds will be less than 15 mph outside of any thunderstorm gusts. Through Friday, daytime minimum relative humidity will generally be in the 11 to 21 percent range in the valleys and 20 to 30 percent in the mountains, with moderate to good overnight recoveries. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM MST this evening for AZZ503- 509. Excessive Heat Warning until 8 PM MST Wednesday for AZZ501-502- 504>506. Blowing Dust Advisory from 5 PM this afternoon to 8 PM MST this evening for AZZ504>506. Blowing Dust Advisory from 5 PM this afternoon to 10 PM MST this evening for AZZ502. Blowing Dust Advisory from 8 PM to 10 PM MST this evening for AZZ501. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 16, 3:23 PM MST, 2 hours 15 minutes before
Special Weather Statement National Weather Service Tucson AZ 323 PM MST Sun Aug 16 2020 AZZ506-507-511-514-162315- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Southeast Pinal County including Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount Graham- 323 PM MST Sun Aug 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA...WESTERN GRAHAM AND SOUTHEASTERN PINAL COUNTIES UNTIL 415 PM MST... At 322 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles east of San Manuel, or 11 miles southeast of Mammoth, moving west at 5 to 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Oracle, Mammoth, San Manuel, Campo Bonito and Redington. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3284 11048 3253 11039 3237 11052 3266 11084 TIME...MOT...LOC 2222Z 077DEG 6KT 3261 11050 Meyer
Special weather statement, Aug 16, 3:45 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
345 PM MST Sun Aug 16 2020
AZZ505-506-162345-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
345 PM MST Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PINAL COUNTY UNTIL
445 PM MST...
At 340 PM MST, an area of strong to severe thunderstorm 10 to 15
miles northeast of Kearny over southern Gila county is expected to
move into northeast Pinal county, moving southwest at 15 mph.
Wind gusts up to 50 mph and small hail will be possible with these
storms.
Locations impacted include...
Kearny, Dudleyville, Aravaipa Canyon Wilderness and Kelvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3298 11078 3303 11073 3307 11073 3308 11069
3310 11068 3311 11065 3314 11064 3314 11062
3293 11046 3277 11079 3314 11110 3325 11095
TIME...MOT...LOC 2240Z 055DEG 12KT 3311 11079
MeyerSpecial weather statement, Aug 16, 4:10 PM MST, 1 hour 28 minutes before
Special Weather Statement National Weather Service Tucson AZ 410 PM MST Sun Aug 16 2020 AZZ509-162345- Upper Gila River and Aravaipa Valleys including Clifton/Safford- 410 PM MST Sun Aug 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAHAM AND SOUTHEASTERN GREENLEE COUNTIES UNTIL 445 PM MST... At 410 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Virden, moving southwest at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Duncan and Franklin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3292 10905 3254 10905 3254 10920 3274 10936 TIME...MOT...LOC 2310Z 052DEG 17KT 3275 10910
Local storm report, Aug 16, 4:40 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
440 PM MST SUN AUG 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND DMG 1 NNE HUACHUCA CITY 31.64N 110.33W
08/16/2020 COCHISE AZ TRAINED SPOTTER
THUNDERSTORM WIND DAMAGE TO PROPERTY. DOWN
TREE BRANCHES, SOME ROOF AND SIDING DAMAGE,
AND ESTIMATED WIND GUST OF 64.6 MPH ON
PERSONAL WEATHER SENSOR.
&&
KJSLocal storm report, Aug 16, 5:18 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
518 PM MST SUN AUG 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 2 SSE PICTURE ROCKS 32.32N 111.24W
08/16/2020 E1.00 INCH PIMA AZ TRAINED SPOTTER
DIME TO QUARTER SIZE HAIL.
&&
KJSThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:06 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Aug 16, 5:24 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 16, 5:35 PM MST | Flash Flood Warning | TWC | Pima | 115 min |
| Aug 16, 5:47 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 118 min |
| Aug 16, 6:15 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 45 min |
| Aug 16, 6:16 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 16, 7:18 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 117 min |
| Aug 16, 11:13 PM MST | Special Weather Statement | TWC | 47 min | |
| Aug 17, 2:01 PM MST | Special Weather Statement | TWC | Greenlee | 44 min |
| Aug 17, 3:28 PM MST | Special Weather Statement | TWC | Graham | 62 min |
| Aug 17, 4:55 PM MST | Special Weather Statement | TWC | Graham | 65 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.